Acute bilateral ECT in a depressed patient with a hip-aztreonam-spacer and subsequent maintenance ECT after prosthesis collocation.

International psychogeriatrics / IPA

PubMedID: 25381759

Gálvez V, de Arriba Arnau A, Martínez-Amorós E, Ribes C, Urretavizcaya M, Cardoner N. Acute bilateral ECT in a depressed patient with a hip-aztreonam-spacer and subsequent maintenance ECT after prosthesis collocation. Int Psychogeriatr. 2014;1-4.
ABSTRACT Electroconvulsive Therapy (ECT) has been demonstrated to be a safe and effective treatment for geriatric depression, although its application might be challenging when medical comorbidities exist. The present case reports a 78-year-old man diagnosed with recurrent unipolar major depressive disorder (MDD), who presented with a severe depressive episode with psychotic features (DSM IV). He successfully received a course of bitemporal (BT) ECT with a hip-aztreonam-spacer due to a hip fracture that occurred during hospitalization. This was followed by maintenance ECT (M-ECT) with a recent prosthesis collocation. This particular case illustrates the importance of a multidisciplinary approach in geriatric patients with somatic complications receiving ECT.